Chronic Statin Administration May Attenuate Early Anthracycline-Associated Declines in Left Ventricular Ejection Function
Research output: Contribution to journal › Article
- Wake Forest University
- Emory University
Background: Recent studies have shown an association between statin therapy and a reduced risk of heart failure among breast cancer survivors. Our goal was to evaluate whether statin therapy for prevention of cardiovascular (CV) disease would ameliorate declines in the left ventricular ejection fraction (LVEF) that is often observed during anthracycline-based chemotherapy (Anth-bC). Methods: There were 51 participants (33 women and 18 men, aged 48 ± 2 years). We obtained cardiovascular magnetic resonance imaging (CMRI) measurements of LVEF before and 6 months after initiation of Anth-bC for patients with breast cancer, leukemia, or lymphoma. Fourteen individuals received statin therapy, and 37 patients received no statins. MR image analysts were blinded to participant identifiers. Results: Individuals receiving statins were older and often had diabetes mellitus (DM), hypertension (HTN), and hyperlipidemia (HLD). For those receiving statins, LVEF was 56.6% ± 1.4% at baseline and 54.1% ± 1.3% 6 months after initiating anthracycline treatment (. P=0.15). For those not receiving statins, LVEF was 57.5% ± 1.4% at baseline and decreased to 52.4% ± 1.2% over a similar 6-month interval (. P= 0.0003). In a multivariable model accounting for age, sex, DM, HTN, HLD, and cumulative amount of anthracycline received, LVEF remained unchanged in participants receiving a statin (+1.1% ± 2.6%) vs a-6.5% ± 1.5% decline among those not receiving a statin (. P= 0.03). Conclusions: These data highlight the finding that individuals receiving statin therapy for prevention of cardiovascular disease may experience less deterioration in LVEF with early receipt of Anth-bC than individuals not receiving statins. Further studies with large numbers of participants are warranted to determine if statins protect against LVEF decline in patients receiving Anth-bC.